, Volume 57, Issue 3, pp 538–561 | Cite as

On Covering Problems of Rado

  • Sergey Bereg
  • Adrian Dumitrescu
  • Minghui JiangEmail author


T. Rado conjectured in 1928 that if ℱ is a finite set of axis-parallel squares in the plane, then there exists an independent subset ℐ⊆ℱ of pairwise disjoint squares, such that ℐ covers at least 1/4 of the area covered by ℱ. He also showed that the greedy algorithm (repeatedly choose the largest square disjoint from those previously selected) finds an independent set of area at least 1/9 of the area covered by ℱ. The analogous question for other shapes and many similar problems have been considered by R. Rado in his three papers (in Proc. Lond. Math. Soc. 51:232–264, 1949; 53:243–267, 1951; and J. Lond. Math. Soc. 42:127–130, 1968) on this subject. After 45 years, Ajtai (in Bull. Acad. Polon. Sci. Sér. Sci. Math. Astron. Phys. 21:61–63, 1973) came up with a surprising example disproving T. Rado’s conjecture. We revisit Rado’s problem and present improved upper and lower bounds for squares, disks, convex bodies, centrally symmetric convex bodies, and others, as well as algorithmic solutions to these variants of the problem.


Discrete and computational geometry Approximation algorithms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ajtai, M.: The solution of a problem of T.  Rado. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astron. Phys. 21, 61–63 (1973) zbMATHMathSciNetGoogle Scholar
  2. 2.
    Bereg, S., Dumitrescu, A., Jiang, M.: Maximum area independent set in disk intersection graphs, Int. J. Comput. Geom. Appl., to appear Google Scholar
  3. 3.
    Braß, P., Moser, W., Pach, J.: Research Problems in Discrete Geometry. Springer, New York (2005) zbMATHGoogle Scholar
  4. 4.
    Chan, T.: Polynomial-time approximation schemes for packing and piercing fat objects. J. Algorithms 46, 178–189 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Croft, H.T., Falconer, K.J., Guy, R.K.: Unsolved Problems in Geometry. Springer, New York (1991) zbMATHGoogle Scholar
  6. 6.
    Erlebach, T., Jansen, K., Seidel, E.: Polynomial-time approximation schemes for geometric intersection graphs. SIAM J. Comput. 34, 1302–1323 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Fáry, I.: Sur la densité des réseaux de domaines convexes. Bull. Soc. Math. France 78, 252–161 (1950) Google Scholar
  8. 8.
    Fejes Tóth, L.: Some packing and covering theorems. Acta Sci. Math. (Szeged) 12 A, 62–67 (1950) Google Scholar
  9. 9.
    Fowler, R.J., Paterson, M.S., Tanimoto, S.L.: Optimal packing and covering in the plane are NP-complete. Inf. Process. Lett. 12, 133–137 (1981) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Hochbaum, D.S., Maass, W.: Approximation schemes for covering and packing problems in image processing and VLSI. J. ACM 32, 130–136 (1985) zbMATHMathSciNetGoogle Scholar
  11. 11.
    Norlander, G.: A covering problem. Nordisk Mat. Tidskr. 6, 29–31 (1958) MathSciNetGoogle Scholar
  12. 12.
    Pach, J., Agarwal, P.K.: Combinatorial Geometry. Wiley, New York (1995) zbMATHGoogle Scholar
  13. 13.
    Preparata, F., Shamos, M.: Computational Geometry, An Introduction. Springer, New York (1985) Google Scholar
  14. 14.
    Rado, T.: Sur un problème relatif à un théorème de Vitali. Fund. Math. 11, 228–229 (1928) zbMATHGoogle Scholar
  15. 15.
    Rado, R.: Some covering theorems (I). Proc. Lond. Math. Soc. 51, 232–264 (1949) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Rado, R.: Some covering theorems (II). Proc. Lond. Math. Soc. 53, 243–267 (1951) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Rado, R.: Some covering theorems (III). J. Lond. Math. Soc. 42, 127–130 (1968) CrossRefMathSciNetGoogle Scholar
  18. 18.
    Reinhardt, K.: Über die dichteste gitterförmige Lagerung kongruenter Bereiche in der Ebene und eine besondere Art konvexer Kurven. Abh. Math. Sem. Hamburg 10, 216–230 (1934) CrossRefGoogle Scholar
  19. 19.
    Sokolin, A.: Concerning a problem of Rado. C. R. Acad. Sci. URSS (N.S.) 26, 871–872 (1940) MathSciNetGoogle Scholar
  20. 20.
    Tammela, P.: An estimate of the critical determinant of a two-dimensional convex symmetric domain. Izv. Vyss. Ucebn. Zaved. Mat. 12, 103–107 (1970) (in Russian) MathSciNetGoogle Scholar
  21. 21.
    Yaglom, I.M., Boltyanskiĭ, V.G.: Convex Figures. Holt, Rinehart and Winston, New York (1961) zbMATHGoogle Scholar
  22. 22.
    Zalgaller, V.A.: Remarks on a problem of Rado. Matem. Prosveskcheric 5, 141–148 (1960) Google Scholar
  23. 23.
    Zwillinger, D.: CRC Standard Mathematical Tables and Formulae, 31st edn. CRC Press, Boca Raton (2002) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Sergey Bereg
    • 1
  • Adrian Dumitrescu
    • 2
  • Minghui Jiang
    • 3
    Email author
  1. 1.Department of Computer ScienceUniversity of Texas at DallasRichardsonUSA
  2. 2.Department of Computer ScienceUniversity of Wisconsin–MilwaukeeMilwaukeeUSA
  3. 3.Department of Computer ScienceUtah State UniversityLoganUSA

Personalised recommendations